Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 3, 2004, 7:18 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 3, 2004, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 032319
FFWRNK
VAC185-040215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT SAT JUL 3 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1015 PM EDT
* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS 8 MILES SOUTH OF BURKES
GARDEN...OR ABOUT OVER CERES...MOVING NORTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRATTON...
BLUEFIELD...
TIPTOP...
BOISSEVAIN...
RAIN GAGE REPORTS INDICATED THAT BETWEEN 1 AND 2 INCHES OF RAIN HAD
FALLEN OVER PARTS OF EASTERN TAZEWELL COUNTY SINCE 6:00 PM.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA. THIS MAY CAUSE FLASH FLOODING ALONG COVE CREEK AND
ALONG LAUREL FORK IN EASTERN TAZEWELL COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3701 8144 3705 8145 3707 8134 3710 8127
3716 8134 3718 8127 3724 8126 3732 8136
3732 8138 3728 8141 3725 8149 3720 8155
3720 8159
$$
JH2 follow-up statements
000
WGUS71 KRNK 040035
FFSRNK
VAC185-040215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT SAT JUL 3 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM EDT FOR EASTERN
TAZEWELL COUNTY...
AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN CONTINUING
OVER PARTS OF THE AREA. THE RAINFALL WAS DRIFTING NORTH AROUND 10
MPH. AUTOMATED RAIN GAGES INDICATED THAT UP TO 2 INCHES OF RAIN HAD
FALLEN OVER EASTERN TAZEWELL COUNTY SINCE 6:00 PM. ALTHOUGH THE
HEAVIEST RAIN HAD TAPERED OFF...RUNOFF FROM EARLIER TORRENTIAL
DOWNPOURS WILL LIKELY CONTINUE TO CAUSE FLOODING OVER THE EASTERN
PART OF THE COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3701 8144 3705 8145 3707 8134 3710 8127
3716 8134 3718 8127 3724 8126 3732 8136
3732 8138 3728 8141 3725 8149 3720 8155
3720 8159
$$
JH000
WGUS71 KRNK 040137
FFSRNK
VAC185-040215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT SAT JUL 3 2004
...THE FLASH FLOOD WARNING FOR EASTERN TAZEWELL COUNTY HAS BEEN
CANCELLED...
HEAVY RAIN HAS TAPERED OFF TO SHOWERS ACROSS THE AREA...ENDING THE
THREAT OF FLASH FLOODING. CREEKS AND STREAMS HAVE ALSO
RECEDED...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3701 8144 3705 8145 3707 8134 3710 8127
3716 8134 3718 8127 3724 8126 3732 8136
3732 8138 3728 8141 3725 8149 3720 8155
3720 8159
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:28 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 3, 2:28 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT SAT JUL 3 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY)... SHOWERS AND THUNDERSTORMS SHOULD CONTINUE WELL INTO THE NIGHT AS MIDWEST SYSTEM MOVES TOWARD THE GREAT LAKES. 12Z ETA PERSISTENT IN FEATURING AN AREA OF PRECIP ORIENTED NW-SE ACROSS FCST AREA TONIGHT. PRECIP AREA EXPECTED TO MOVE NORTH THRU THE AREA BY AM. THIS FEATURE IN COMBINATION WITH HIGH P-WATS (1.5-2.0) COULD GIVE SOME LOCALLY EXCESSIVE RAIN TO UPSLOPE AREAS VA FOOTHILLS. A SECOND AREA PRECIP...ASSOCIATED WITH VORT LOBE COMING INTO SOUTHWEST FCST AREA ARND DAYBREAK. AM FOG SHOULD NOT BE AS WIDESPREAD OR DENSE TOMORROW AM. MORNING LOWS RANGE FROM LOW 60S NW TO ARND 70 SE. WITH CLD COVER AND PRECIP EXPECTED TO BE FAIRLY WIDESPREAD...SO NOT A LOT OF VARIATION IN THE LOWS SUNDAY...ALSO BECAUSE OF PRECIP AND CLDS DO NOT BELIEVE WELL SEE FOG NEARLY AS WIDESPREAD OR AS DENSE AS THIS AM. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... MODELS HINTING AT MCS MOVING TOWARDS THE CWA LATE SUNDAY INTO MONDAY MORNING. WITH THE THOUGHT OF THIS HOLDING TOGETHER...WENT AHEAD AND WENT WITH CHANCE POPS ACROSS THE WESTERN ZONES SUNDAY NIGHT. AFTER THAT...WILL BE DEALING WITH WHAT LOOKS LIKE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM ACTIVITY ON TUESDAY. NEXT FRONT APPROACHING LATE WEDNESDAY INTO THURSDAY WILL BRING THE NEXT SHOT FOR ORGANIZED PRECIP...WITH CHANCE POPS AS FRONT MOVES THROUGH. LOWERED RAIN DOWN FOR NEXT WEEKEND. AS FOR TEMPS...DIDNT STRAY TOO FAR FROM GUIDANCE. SHOULD CONTINUE TO BE HOT IN THE PIEDMONT...WITH COOLER CONDITIONS PREVAILING IN THE MOUNTAINS. BIG EQUILIZER MAY BE ANY EXTRA CLOUD COVER THAT REMAINS IN ASSOCIATION WITH THE MONDAY MCS...AND WITH THE MID WEEK FRONT. && .AVIATION... MVFR CONDITIONS PREVAILING AT MOST FORECAST LOCATIONS. NEXT 24 HRS WILL BE DOMINATED BY MVFR AND IFR CIGS AND PERIODS OF +SHRA/TSRA. FOG WILL AGAIN BE PRESENT SUN AM...BUT LIFR CATEGORY SHOULD NOT BE AS WIDESPREAD AS TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...MG LONG TERM...CL AVIATION...MG
Hazardous weather outlook, Jul 3, 11:45 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT SAT JUL 3 2004 FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ001>003-018>020-VAZ007-009>013-015>017-032-WVZ042>045-041002- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-PATRICK VA-PULASKI VA- SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC- WYTHE VA-YADKIN NC- 1145 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE SLOW MOVERS AND HEAVY RAIN PRODUCERS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ004>006-VAZ014-018>020-022>024-033>035-043>047-058-059-041002- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 1145 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT WILL BE SLOW MOVERS AND HEAVY RAIN PRODUCERS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 04
In the hours before
Special weather statement, Jul 3, 6:32 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 632 PM EDT SAT JUL 3 2004 VAZ007-010-012-WVZ042-032345- BLAND VA-MERCER WV-TAZEWELL VA-WYTHE VA- 632 PM EDT SAT JUL 3 2004 ...STORMS WITH TORRENTIAL RAIN DRIFTING NORTH THROUGH THE AREA... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...EXTENDING FROM NEAR WYTHEVILLE NORTH TO BLUEFIELD. THESE STORMS WERE DRIFTING SLOWLY NORTH AROUND 10 MPH. RAIN GAGE ESTIMATES SHOWED THAT UP TO TWO INCHES OF RAIN HAD FALLEN OVER PARTS OF NORTHERN WYTHE AND EASTERN TAZEWELL COUNTIES SINCE 5:00 PM. REGIONAL RADARS INDICATED THAT ANOTHER INCH OR TWO OF RAIN COULD FALL IN A CORRIDOR FROM BLUEFIELD SOUTH TO BLAND AND BIG WALKER MOUNTAIN THROUGH 8:00 PM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jul 3, 6:51 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 651 PM EDT SAT JUL 3 2004 VAZ023-034-032330- BEDFORD VA-BOTETOURT VA- 651 PM EDT SAT JUL 3 2004 ...STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL MOVING NORTHWEST ACROSS NORTHERN BEDFORD COUNTY... AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHEAST OF BEDFORD CITY...MOVING NORTHWEST AT 10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...VERY GUSTY WINDS...AND VERY HEAVY RAINFALL. INTESNE LIGHTNING IS ALSO ASSOCIATED WITH THIS STORM. IT IS EXPECTED TO CONTINUE MOVING NORTHWEST AND COULD REACH THE PEAKS OF OTTER AREA BY 715 PM. LOCALLY MINOR FLOODING IS POSSIBLE WITH THIS STORM DUE TO RAINFALL RATES OF TWO TO THREE INCHES PER HOUR. BE PREPARED TO TAKE SHELTER FROM THIS STORM AND HEAD TO HIGHER GROUND SHOULD SMALL CREEKS AND STREAMS BEGIN TO RISE. DO NOT DRIVE THROUGH WATER FLOWING OVER ROADWAYS. SK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:45 PM EDT | Flash Flood Warning | RNK | Botetourt | 2 hr |
| Jul 3, 6:41 PM EDT | Flash Flood Warning | RNK | Bland, Wythe | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.